Filed under: Supplements
How do I know if my dietary supplement product contains a stimulant? Are they a potential problem for me? What are peptide hormones and are they safe? Is DMBA the same thing as DMAA? We’ve received many questions on these topics and offer some answers.
Read the newly posted OPSS FAQs for information about:
- How to identify a stimulant
- Stimulants and potential dangers
- Peptide hormones and whether they are safe
- DMBA and why products with it were pulled from stores on bases
And while you’re there, check out the other FAQs in OPSS, which can help answer questions you may have about the safe use of dietary supplements.
With their promises of fast results and huge gains or losses, dietary supplements can be tempting, whether you’re trying to maintain your fitness in combat or at home. The advertising claims can be difficult to navigate, and staying informed about potential side effects is a challenge.
Operation Supplement Safety presents an educational video with information you need to know before you consider taking any dietary supplement:
- Potential side effects
- What to do if you experience an unwanted effect
- Alternatives to taking supplements
- Where to get more information
If you have questions about dietary supplements or performance nutrition, and you can’t find answers on our website, submit your question to our experts.
HPRC has often posted information about the U.S. Food and Drug Administration (FDA) and safety surrounding the topic of dietary supplements. But there’s another Federal agency watchdogging the supplements industry: the Federal Trade Commission (FTC). One of the primary missions of FTC is to protect consumers from unfair or deceptive business practices. That includes misleading or false advertising and claims. FTC advertising law states that all claims by dietary supplement manufacturers and distributors must be substantiated before they are made. So far in 2014 alone, FTC has issued 32 press releases regarding unsatisfactory practices by dietary supplement companies.
Just as FDA has a reporting system for adverse effects associated with dietary supplements, FTC has a consumer complaint process that you can use. For this and other consumer information related to dietary supplements, visit this FTC web page.
Vitamin D is actually a hormone that your body produces when your skin is exposed to sunlight, earning it the nickname “sunshine vitamin.” It plays key roles in reducing your risk of many health conditions, including depression, cancer, heart disease, osteoporosis, and others. Spending 10 to 15 minutes outside on a sunny day with your arms and legs uncovered can provide nearly all the vitamin D most people need—challenging when you’re wearing a long-sleeved uniform or working inside all day—but you can also get some vitamin D in your diet from fatty fish (such as salmon), mushrooms, and many fortified foods.
The Recommended Dietary Allowance for most individuals is 600 IUs. People who have a vitamin D deficiency or certain medical conditions might require supplemental vitamin D but only under the supervision of their healthcare provider. That’s because excess vitamin D can be stored in your body, putting you at risk for toxicity. Over time, too much vitamin D can lead to irregular heart rhythms, kidney damage, and other serious health problems. If you take large doses of supplemental vitamin D and eat foods that are fortified with it, you could easily obtain more than recommended amounts.
Despite the risk for toxicity, nearly one-fourth of people living in the U.S. have low vitamin D levels, so all adults and children should have their vitamin D status checked by their healthcare provider. For more information about vitamin D, read this fact sheet from the Office of Dietary Supplements.
Operation Supplement Safety (OPSS) is a joint military initiative between the Human Performance Resource Center (HPRC) and the Department of Defense (DoD) to educate service members and retirees, their family members, leaders, healthcare providers, and DoD clinicians about dietary supplements and how to choose them wisely.
OPSS has partnered with Natural Medicines Comprehensive Database (NMCD) to provide all DoD personnel with access to evidence-based information on dietary supplements, including Natural Medicines Brand Evidence-based Ratings (NMBER)®.
Now there is an Operation Supplement Safety & Natural Data (OPSS & ND) app available that can help you make an informed decision by giving you:
- Dietary supplement safety and effectiveness (NMBER) ratings.
- Interaction ratings between drugs and natural medicines, known as “adverse reactions.”
- Effectiveness ratings for natural medicines by medical condition and more.
To access the app you must first visit HPRC’s link to NMCD and sign up for your free account. Click on the Warfighter version and use your valid .mil email address. Once you’ve created your free account you will have access to the full version of the app. Up-to-date reviews of commercially available products, Natural Medicines Brand Evidence-based Ratings (NMBER)® for commercially available products, an Effectiveness Checker, and more will be at your fingertips.
If you have questions, please use the “Ask the Expert” button on the OPSS home page.
Dietary supplements containing ephedra are illegal. What is ephedra and why is it illegal in the United States? Read HPRC’s new Operation Supplement Safety (OPSS) FAQ about ephedra to find out.
Also, be sure to check out our other OPSS FAQs, and if you still can’t find what you are looking for, use our “As the Expert” button located on the OPSS home page.
The Food and Drug Administration (FDA) is warning consumers about powdered pure caffeine, particularly as sold in bulk on the Internet. At least one death has been associated with the use of such products, and FDA advises consumers about the potency of powdered pure caffeine. See FDA’s Consumer Advice, which includes information about how to report an adverse event.
According to this consumer resource from FDA, you should limit your caffeine intake to just 100–200 mg per day (about 5–10 ounces of coffee). Taking large doses of caffeine—roughly 400–500 mg—at one time can result in a serious condition known as “caffeine intoxication.” Some symptoms of caffeine intoxication are minor and include nausea, vomiting, agitation, nervousness, or headache. Other symptoms can be more life-threatening, such as rapid heartbeat, electrolyte imbalance, very high blood sugar, or high levels of acid in the blood, which can cause seizures. See the OPSS FAQ to help you avoid hidden sources of caffeine.
HPRC has written several articles about energy drinks, their ingredients, and their potential harmful effects, especially for adolescents. They continue to be the topic of news articles, with another recent death of a teen who apparently consumed several energy drinks while on vacation and then died from cardiac arrest. The American Association of Poison Control Centers (AAPCC) urges the public to use caution when consuming energy drinks and lists many potential harmful reactions. Read more on this AAPCC web page, including statistics on reports of “exposures” to energy drinks.
HPRC has an Infosheet on energy drinks, highlighting the ingredients you may find on labels,and their potential stimulant effects. Be aware of the potential dangers, especially for children and teens, as outlined by the American Academy of Pediatrics.
Garcinia cambogia is being used as a dietary supplement ingredient in some products marketed for weight loss. What is it? And is it effective? Read this Operation Supplement Safety (OPSS) FAQ about Garcinia cambogia to find out. Be sure to check back often, as we add answers to other questions about ingredients in performance and weight-loss supplements and how to choose supplements safely.
If you have more questions about a particular dietary supplement ingredient or product, you can visit the Natural Medicines Comprehensive Database or use our “Ask the Expert” button located on the OPSS home page.
Last summer the Netherlands removed the weight-loss dietary supplement product Dexaprine from the market due to reports of serious adverse events, but the results of research into the cause has just been released. A recent article in Drug Testing and Analysis described at least 26 cases of Dexaprine toxicity reported to the Dutch Poisons Information Center. Testing revealed the existence of “a cocktail of synthetic stimulants” including synephrine, oxilofrine, deternol, yohimbine, caffeine, and theophylline, and possibly ß-methyl-ß-phenylethylamines. (Problematic forms of phenylethylamines, including ß-methylphenylethylamine. were discussed in an April 2014 article in the New England Journal of Medicine.) For more information about tainted weight-loss dietary supplements, see the Food and Drug Administration’s information. Note that this product is still available in the U.S. and online.